Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 58, NWS Boston/Norton, MA

August 17, 2018Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 17, 2018, 3:43 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 3:43 PM EDT (19:43 UTC)
Expired
Aug 17, 2018, 4:15 PM EDT
In force
32 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 70 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:03 PM EDTTSTM WND DMGWestford, MALIMB DOWN ON WIRES IN THE AREA OF 82 MAIN STREET
Aug 17, 4:10 PM EDTTSTM WND DMGChelmsford, MATREE DOWN ON BRIDGE STREET BLOCKING HALF THE ROAD
Aug 17, 4:10 PM EDTTSTM WND DMGChelmsford, MATREE DOWN ON WIRES ON BOSTON ROAD AT HAZEN STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS51 KBOX 171943
SVRBOX
MAC017-027-172015-
/O.NEW.KBOX.SV.W.0058.180817T1943Z-180817T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
343 PM EDT FRI AUG 17 2018

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Worcester County in central Massachusetts...
  Northeastern Middlesex County in northeastern Massachusetts...

* Until 415 PM EDT.

* At 343 PM EDT, a severe thunderstorm was located over Acton, or
  near Chelmsford, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Lowell, Billerica, Woburn, Chelmsford, Dracut, Tewksbury,
  Wakefield, Reading, Burlington, Wilmington, Westford, Acton,
  Concord, North Reading, Bedford, Tyngsborough, Groton, Maynard,
  Littleton and Ayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4252 7108 4244 7148 4254 7157 4270 7139
      4270 7131
TIME...MOT...LOC 1943Z 239DEG 26KT 4252 7144 

HAIL...1.00IN
WIND...60MPH
 
$$

Nocera

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:11 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 17, 3:11 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
311 PM EDT Fri Aug 17 2018

.SYNOPSIS...
A warm front moves north of Southern New England tonight. A
cold front sweeps through late on Saturday. Scattered showers
and thunderstorms are expected tonight and Saturday. A few
thunderstorms may have damaging weather along with localized
heavy rainfall. A wave of low pressure is expected to develop
along a front south of New England, which may bring showers at
times along with cooler temperatures Sunday into Monday,
especially near the coast. High pressure returns Tuesday, but
another approaching front will bring the risk of showers and
thunderstorms Tuesday night into Wednesday. Dry and seasonable
weather follows Thursday into Friday as high pressure builds
into the region.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
* Strong to severe thunderstorms are possible through the early
  part of the night.
* Potential for localized damaging winds and flash flooding
* Isolated short lived tornado possible this evening

Winds are turning from the south and southwest most places, but
lingering from the east and southeast in Northeast Mass. Dew
points have climbed back into the low to mid 70s. Very moist
airmass in now in place with PW values between 2 and 2.25
inches. There are small scale signs of favorable upper level
divergence/low level convergence in the forecast data, but a
better couplet is forecast to move overhead this evening/early
tonight. Stability parameters are favorable for convection. All
of this comes together during the first part of the night.

Thus a potential for showers/scattered tstms with strong wind
gusts. High moisture content will support downpours with
flooding potential. This last will be even more possible in
areas that have recently received a lot of rain.

With dew points in the upper 60s to mid 70s, expect overnight
min temps within that similar range.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The cold front remains to our north/west at the start of
Saturday, then slides southeast through the day and evening.
With high moisture values ahead of the front, we expect
showers/scattered tstms during Saturday. Dynamics and
instability will still be favorable for downpours Saturday, with
conditions less favorable after the cold front moves through.

The cold front will be along or just off the South Coast
Saturday. Waves moving along the front will maintain lift over
part of all of Southern New England, with best chance for lift
over CT-RI-Southeast Mass. Moisture values diminish with cross
sections showing drier air working in at mid level. But PW
values remain around 1.5 inches along the coast, and with some
lift available that would allow for at least scattered showers.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Cooler Sun/Mon with showers at times, especially near the
  south coast
* Mainly dry Tue, then increasing risk of showers/thunderstorms Tue
  night/Wed
* Mainly dry and seasonable Thu into Fri

Not many changes in the 17/12Z guidance suite from this time
yesterday. Decent overall agreement with the synoptic pattern
through Tuesday. Then typical timing and amplitude differences start
to creep into the various solutions. The Canadian model is pretty
much on its own developing a mid level cutoff low over the OH Valley
Wednesday night into Thursday. All the other operational models
maintain an open longwave trough which moves over northern New
England towards next Friday. Will continue to favor a consensus
approach, with less weight being given to the 17/12Z Canadian.

Sunday into Monday...

Expecting a cold front to be just south of the southern New England
coast Sunday morning. A weak low pressure moving along this front
will maintain plenty of clouds and a chance for showers, especially
south of the MA Pike. The thunderstorm risk looks a bit less owing
to the increased cloud cover hindering destabilization. Will need to
monitor the location of this front, as a closer proximity to our
region would mean a greater risk for showers. Not expecting a total
washout Sunday into Sunday night. Showers should diminish Monday as
this low pressure wave moves offshore.

Low temperatures should be near normal, with below normal high
temperatures. Humidity will also be lower, with dew points mainly
in the 60s.

Tuesday into Wednesday...

Mainly dry weather Tuesday with weak high pressure in place, but
temps remaining a bit below normal with easterly flow persisting.
Increasing risk for showers and thunderstorms Tuesday night into
Wednesday, along with increasing humidity, as a low pressure moving
northeast through the Great Lakes sweeps both its warm and cold
fronts across our region towards Wednesday.

Thursday and Friday...

Expecting drier weather behind a cold front as a high pressure moves
overhead. Near normal low temperatures, with high temperatures
slightly below normal. Better chance for noticeably lower humidity,
with dew points possibly in the 50s across the interior.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Tonight...Moderate to high confidence.

VFR conditions for part of the night. MVFR cigs/vsbys possible
in any showers/tstms. Brief strong wind gusts also possible in
any showers/tstms. IFR possible in developing fog/stratus,
especially along the South Coast where the southerly winds will
be moving onshore.

Saturday...Moderate to high confidence.

Mainly VFR conditions, but will see local MVFR-IFR in
showers/isolated thunderstorms with best chance from midday
through the afternoon as a cold front moves across.

Saturday night...Moderate confidence.

Developing winds from northeast behind the cold front.
CIGs/VSBYs will lower to MVFR, and possibly IFR in spots.
Scattered showers.

KBOS Terminal...High confidence in TAF. Winds turning from the
south and southwest this evening through Saturday, but less than
20 knots. Showers/isold t-storms approach during the evening
push with brief local MVFR-IFR conditions possible.
Showers/isold t-storms continue to be possible Saturday as well.

KBDL Terminal...High confidence in TAF. Showers/isold t-storms
approach during the evening push with brief local MVFR-IFR
conditions possible. Showers/isold t-storms continue to be
possible Saturday as well.

Outlook /Sunday through Wednesday/...

Sunday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Monday Night: VFR.

Tuesday: Mainly VFR, with local MVFR possible.

Tuesday Night through Wednesday: Mainly VFR, with local IFR
possible. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Tonight and Saturday...S-SW winds gusting up to 20 kt. Seas 3
feet or less. Scattered showers/t-storms, may see gusty winds
and heavy rain. Reduced visibility and locally choppy seas in
any showers or storms.

Saturday night...Winds turn from the northwest and north
Saturday evening as a cold front moves south across the waters.
Winds then turn from northeast after midnight. Winds less than
25 knots and seas less than 5 feet. Continued chance of
showers/tstms, with best chance on the southern waters.

Outlook /Sunday through Wednesday/...

Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, patchy fog.

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, patchy fog. Local visibility 1 to 3 nm.

Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

Monday Night: Winds less than 25 kt. Seas up to 5 ft.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/Belk/Correia
NEAR TERM...WTB/Correia
SHORT TERM...WTB
LONG TERM...Belk
AVIATION...WTB/Belk
MARINE...WTB/Belk
Hazardous weather outlook, Aug 17, 3:45 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
345 AM EDT Fri Aug 17 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-180745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
345 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible this afternoon and
evening, mainly west of the Boston to Providence corridor. The main
threat is damaging wind but an isolated tornado is also possible.
Heavy rainfall and localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms are possible Saturday. The primary threats
are locally heavy rainfall and gusty wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ230>237-250-251-254>256-180745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
345 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible late today and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 17, 12:29 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1229 PM EDT Fri Aug 17 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-171830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven,
Nantucket, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
1229 PM EDT Fri Aug 17 2018

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN NEW ENGLAND
THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible in Southern New England
this afternoon and early tonight. Any damaging weather that forms
would most likely come as strong wind gusts. There is a low
chance of an isolated tornado. In addition, heavy rainfall may
produce local flooding, especially in areas of poor drainage.

The best chance for damaging thunderstorms will take place in
Central and Western Massachusetts, Northern Connecticut, and
Northwest Rhode Island. The most likely time will be from 4 PM to
Midnight.

Spotters should remain alert and report any observed damaging
weather.

wtb
Special weather statement, Aug 17, 2:01 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
201 PM EDT FRI AUG 17 2018

MAZ003-004-010-011-171830-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
201 PM EDT FRI AUG 17 2018

...LINE OF STRONG THUNDERSTORMS...

At 201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montague to near Chicopee. Movement was
east at 30 mph.

Winds in excess of 40 mph will accompany these storms along with
locally heavy rain and possibly minor flooding.

Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, Greenfield, Orange,
Deerfield, Ludlow, South Hadley, Easthampton, Belchertown, Palmer,
Athol, Ware, Montague, Granby, Barre, Hadley, Warren and West
Brookfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4272 7212 4221 7218 4217 7264 4262 7262
      4272 7229
TIME...MOT...LOC 1801Z 256DEG 27KT 4258 7249 4222 7255

Nocera
Special weather statement, Aug 17, 2:40 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
240 PM EDT FRI AUG 17 2018

MAZ003-004-010-171915-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
240 PM EDT FRI AUG 17 2018

...LINE OF STRONG THUNDERSTORMS...

At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Royalston to near Ware. Movement was east at 20
mph.

Winds in excess of 40 mph will accompany these storms, frequent
cloud to ground lightning along with heavy rain and localized minor
flooding.

Locations impacted include...
Orange, Gardner, Belchertown, Spencer, Athol, Winchendon, Ware,
Templeton, Rutland, Ashburnham, Barre, North Brookfield, Hubbardston,
West Brookfield, Hardwick, Oakham, Phillipston, Royalston, Petersham
and New Braintree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4271 7196 4226 7203 4225 7238 4272 7227
TIME...MOT...LOC 1839Z 257DEG 16KT 4269 7220 4231 7229

Nocera
Special weather statement, Aug 17, 3:14 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
314 PM EDT FRI AUG 17 2018

MAZ004-005-026-171945-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
314 PM EDT FRI AUG 17 2018

...STRONG THUNDERSTORM...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boxborough, or 8 miles north of Marlborough, moving northeast at 30
mph.

Winds in excess of 40 mph will accompany this storm along with brief
heavy downpours and possibly minor localized street flooding.

Locations impacted include...
Lowell, Billerica, Chelmsford, Tewksbury, Westford, Acton, Concord,
Tyngsborough, Groton, Littleton, Ayer, Stow, Harvard, Boxborough,
Bolton, Carlisle and Dunstable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4241 7158 4247 7164 4269 7143 4257 7121
TIME...MOT...LOC 1913Z 224DEG 27KT 4248 7155

Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:01 PM EDTSpecial Weather StatementBOXFranklin29 min
Aug 17, 2:40 PM EDTSpecial Weather StatementBOXWorcester35 min
Aug 17, 3:14 PM EDTSpecial Weather StatementBOXMiddlesex31 min
Aug 17, 4:24 PM EDTSpecial Weather StatementBOXEssex36 min
Aug 17, 5:01 PM EDTSpecial Weather StatementBOXEssex44 min
Aug 17, 5:34 PM EDTSpecial Weather StatementBOXMiddlesex26 min
Aug 17, 5:55 PM EDTSpecial Weather StatementBOXSuffolk35 min
Aug 17, 6:19 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk26 min
Aug 17, 6:36 PM EDTSpecial Weather StatementBOXFranklin39 min
Aug 17, 6:48 PM EDTSpecial Weather StatementBOXEssex27 min
Aug 17, 6:55 PM EDTSpecial Weather StatementBOXHampden50 min
Aug 17, 7:01 PM EDTSevere Thunderstorm WarningBOXFranklin, Middlesex, Worcester29 min
Aug 17, 7:39 PM EDTSpecial Weather StatementBOXHampden51 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.